Alert archive / Kentucky / Frost Advisories in 2012

Frost Advisory 4, NWS Louisville, KY

September 23, 201231 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this frost advisory at Sep 23, 2012, 2:55 PM EDT for 31 counties in Kentucky; 10 counties in Indiana. It took effect at Sep 24, 2012, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2012, 2:55 PM EDT (18:55 UTC)
In effect from
Sep 24, 2012, 2:00 AM EDT
Expired
Sep 24, 2012, 8:00 AM EDT
In force
6 hr
Issued by
NWS Louisville, KY
All 41 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Anderson County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Trimble County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 46 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

575 
WWUS73 KLMK 231855
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT SUN SEP 23 2012

...WIDESPREAD FROST IS ANTICIPATED FOR MUCH OF CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA...

.HIGH PRESSURE HAS BEGUN TO BUILD INTO THE OHIO VALLEY...BRINGING
WITH IT UNSEASONABLY COLD TEMPERATURES AND MOSTLY CLEAR SKIES FOR
TONIGHT. PATCHY FROST WAS REPORTED ACROSS THE AREA EARLY SUNDAY MORNING
AND LOW TEMPERATURES TONIGHT ARE EXPECTED TO BE EVEN COLDER.
THEREFORE...A FROST ADVISORY HAS BEEN ISSUED FOR SOUTHERN INDIANA
AND MUCH OF CENTRAL KENTUCKY. FROSTY CONDITIONS ARE ESPECIALLY A
CONCERN FOR FROST PRONE AREAS SUCH AS VALLEYS...SHELTERED
LOCATIONS...AND OTHER RURAL SPOTS. PLEASE ENSURE SENSITIVE
VEGETATION AND OTHER SUSCEPTIBLE PLANTS ARE COVERED OR BROUGHT
INDOORS THIS EVENING. IN ADDITION...IT IS HIGHLY RECOMMENDED THAT
PETS ARE NOT LEFT OUTSIDE TONIGHT.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-241200-
/O.NEW.KLMK.FR.Y.0004.120924T0600Z-120924T1200Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND
255 PM EDT SUN SEP 23 2012 /155 PM CDT SUN SEP 23 2012/

...FROST ADVISORY IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 8 AM EDT
/7 AM CDT/ MONDAY...

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM EDT /1 AM CDT/ TO 8 AM
EDT /7 AM CDT/ MONDAY. 

* TEMPERATURES WILL DROP WELL INTO THE 30S FOR MOST LOCATIONS.

* THE TIMING WILL BE LATE OVERNIGHT THROUGH EARLY MONDAY MORNING.

* IMPACTS INCLUDE POSSIBLE DAMAGE TO SENSITIVE VEGETATION AND
  OTHER PLANTS SUSCEPTIBLE TO COLD TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LG
2 follow-up statements
729 
WWUS73 KLMK 240827
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 AM EDT MON SEP 24 2012

...FROST ADVISORY REMAINS IN EFFECT THIS MORNING...

.UNSEASONABLY COOL CANADIAN HIGH PRESSURE COMBINED WITH CLEAR
SKIES AND CALM WINDS WILL RESULT IN AREAS OF FROST ACROSS PARTS OF
SOUTHERN INDIANA AND CENTRAL KENTUCKY EARLY THIS MORNING. LOW
LYING AREAS AWAY FROM THE CITY WILL BE AT THE BIGGEST RISK FOR
FROST.

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-241200-
/O.CON.KLMK.FR.Y.0004.000000T0000Z-120924T1200Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND
427 AM EDT MON SEP 24 2012 /327 AM CDT MON SEP 24 2012/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THIS MORNING...

* TEMPERATURES WILL DROP WELL INTO THE 30S FOR MOST LOCATIONS.

* THE FROST THREAT WILL CONTINUE THROUGH EARLY THIS MORNING.

* IMPACTS INCLUDE POSSIBLE DAMAGE TO SENSITIVE VEGETATION AND 
  OTHER PLANTS SUSCEPTIBLE TO COLD TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
766 
WWUS73 KLMK 241202
NPWLMK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOUISVILLE KY
802 AM EDT MON SEP 24 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-241315-
/O.EXP.KLMK.FR.Y.0004.000000T0000Z-120924T1200Z/
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND
802 AM EDT MON SEP 24 2012 /702 AM CDT MON SEP 24 2012/

...FROST ADVISORY HAS EXPIRED...

AFTER TEMPERATURES BOTTOMED OUT IN THE 32 TO 37 DEGREE RANGE
EARLIER THIS MORNING...TEMPERATURES HAVE NOW WARMED INTO THE UPPER
30S TO THE LOWER 40S. THE THREAT OF FROST HAS ENDED AND THE
ADVISORY HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST
WEATHER INFORMATION AND FORECAST UPDATES.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this frost advisory went out at Sep 23, 1:02 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 23, 1:02 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
102 PM EDT SUN SEP 23 2012

...Updated Aviation Discussion...

.Short Term (Today and Tonight)...
Issued at 315 AM EDT Sun Sep 23 2012

...Patchy Frost Possible Tonight...

The main short term concern continues to be the possibility of
patchy frost late tonight into early Mon morning.  The latest model
guidance still indicates the main cold core of a sfc high pressure
passing to our north tonight.  However, some of our southeast
Indiana and north central KY counties may be close enough to the
core to be at greater risk for the best rad cooling and resultant
patchy frost formation.  Lows in this area will likely reach the mid
30s with upper 30s to low 40s expected elsewhere.  Therefore, will
go ahead and issue an SPS for portions of southeast Indiana and
north central KY along and north of I-64.  Frost is still expected
to be light and patchy and in nature in the SPS area, but more
likely to form than in southwest Indiana or other portions of
central KY.  For those with sensitive vegetation and other
agricultural concerns related to frost, it is highly recommended
that action is taken to ensure that plants are covered or brought
indoors.  Some very light patchy fog may also form in valley
locations and low spots late tonight.

As for today, sunny skies will prevail with high temps only topping
out in the mid to upper 60s.  Good cold air advection from the
approaching Canadian sfc high will be the cause for high temps 10-12
degrees below normal for this time of year.

.Long Term (Monday - Saturday)...
Issued at 320 AM EDT Sun Sep 23 2012

There will be several weak features to contend with as we are under
zonal flow aloft for much of this long-term period. Expect an
unsettled week with several chances of scattered showers and a few
thunderstorms. Not expecting continuous showers and thunderstorms as
the ZFP would suggest, but on and off chances nonetheless.

Surface high pressure that will provide another nice day Monday will
shift eastward to the mid-Atlantic states by Tuesday morning and
meander around the southeast CONUS through mid week. While models
differ a bit with timing, there is some agreement that a weak
convective complex will develop around the northern Ozarks to St.
Louis region on the nose of a LLJ late Monday. This will track
eastward Monday night, with perhaps a few showers and thunderstorms
making it into southern Indiana and central Kentucky overnight.
There is some agreement between the SREF, NAM and ECMWF that these
will continue pushing east through the forecast area Tuesday. If the
convection does not continue an eastward push and dissipates early
Tuesday morning, then there remains the possibility of a few showers
and thunderstorms Tuesday afternoon. The atmosphere will become more
moist and a bit more unstable, along with potential outflow
boundaries from morning convection to aid as a localized focus.

By Tuesday night, a weak frontal boundary will be sinking south
across the Great Lakes and appears to be across portions of central
Illinois and northern Indiana by Wednesday morning. Within the lower
levels of the atmosphere, a deformation zone will accompany the
front just to our north. With a LLJ expected to develop directly
over the Ohio River Tuesday night ahead of the frontal boundary,
expect showers and storms to develop within a corridor from central
Illinois to southern Ohio. This would place southern Indiana and
north-central Kentucky within this activity, which could linger into
Wednesday.

From here models begin to differ on just what will happen with the
frontal boundary. It could continue to push south and wash out
across central Kentucky as the ECMWF suggests or it could pivot
across north-central Kentucky and lift slightly north as an
upper-level trough approaches the Middle Mississippi River Valley,
which is suggested by the GFS. Either way, our northern forecast
area would still have a continued chance of showers and a few storms
Wednesday night and potentially Thursday. If the ECMWF solution pans
out, the chance could be shifted a little further south.

The models do seem to agree on the approach of the upper-level
trough for the end of the work week, but differ in the strength and
timing. Overall, the trough seems to slide into the Ohio Valley
Friday and develop a weak surface low over the area. The system will
shift northeast during the day Friday, while the associated cold
front pushes through the forecast area from northwest to southeast
Friday night and through the day Saturday. This system appears to
bring a fairly good chance of showers and thunderstorms to the
entire area, with another cool down behind the front.

As for temperatures, after the cool day Monday temperatures will
warm and generally range from the mid 70s to low 80s. Wednesday
still appears to be the warmest day, with low to perhaps mid 80s
anticipated for many locations. Should see a cool down Saturday as
the frontal boundary pushes through. Overnight lows will start out
ranging from the mid 40s to low 50s Monday night, but will warm and
remain generally in the upper 50s and low 60s for the remainder of
the extended period.

&&

.Aviation (18Z TAF Issuance)...
Issued at 100 PM EDT Sun Sep 23 2012

VFR conditions expected through the TAF period as surface high
pressure builds in from the northwest. As previously anticipated, a
CU field has begun to develop across southern Indiana and northern
Kentucky. The fair weather clouds will continue to overtake much of
the Ohio Valley with minimal to no impacts to aviation interests.
The wind forecast with respect to direction was a bit tricky as they
will most likely be variable under that high pressure building in.
The speeds will stay light through the afternoon and will go calm
after sunset. With high pressure continuing to traverse off toward
the east tomorrow, this will allow for more clouds to develop again
Monday and winds to take a more southerly shift.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......AMS
Long Term........MJP
Aviation.........lg
Hazardous weather outlook, Sep 23, 11:12 AM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1112 AM EDT SUN SEP 23 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241515-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1112 AM EDT SUN SEP 23 2012 /1012 AM CDT SUN SEP 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM EARLY
TUESDAY MORNING INTO NEXT WEEKEND AS SEVERAL DISTURBANCES MOVE
ALONG A STALLED FRONTAL BOUNDARY OVER THE OHIO VALLEY. LIGHTNING
WILL BE THE MAIN THREAT WITH ANY THUNDERSTORMS. THE BEST CHANCES
FOR STORMS WILL BE ALONG AND NORTH OF INTERSTATE 64 IN SOUTHERN
INDIANA AND NORTHERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

AMS/MJP/LG

Nearby

Frost Advisories in Kentucky, 2012Frost Advisories in Indiana, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.